Hypos (or if I’m using the correct term: hypoglycaemia) – they’re the worst.
They’re every diabetics worst nightmare. The bane of our existence. There is just no way I can put a positive spin on them whatsoever. I’ve yet to meet a diabetic who hasn’t experienced one.
It’s when our blood sugar gets too low. Usually caused by when we haven’t eaten enough or taken on board too much insulin for any given period.
“Oh, so just eat the same and take the exact same amount of insulin and you should be fine. Can’t you just be high all the time? Isn’t that ok?” It isn’t that easy and continued high blood sugar levels cause all kinds of medical complications! There are so many factors that have an effect on our blood glucose levels that it’s a massive constant balancing act.
For those of us who don’t have diabetes, your body can control the correct amount of insulin that needs to be produced at any one time to make sure your glucose level doesn’t go too high or too low.
For diabetics, this balancing act called life can cause these horrible little events to occur.
What A Hypo Feels Like
The most common symptoms are (I’ve put a star next to the ones I usually feel when I have one):
- Feeling shaky and weak.*
- Feeling really tired.
- Blurred vision.*
- Pins and needles in your mouth.
- Difficulty concentrating.*
- Feeling very emotional and tearful.
- Increased heart rate.*
- Being very irritable and irrational.*
As you can see, there are a lot – and you can’t just predict when they’re going to happen. I can be in my kitchen, minding my own business haven eaten and acted normally like any other day and then suddenly I’ll know something is off. They can happen very quickly.
*Finger, prick, blood, strip, reading, sigh*. Yup…I knew it!
For anyone who hasn’t experienced one, it’s like having the worlds worst hangover after you haven’t eaten for 3 days and you’re in the middle of the Sahara desert with your worst enemy nattering away in your ear. It’s incredibly unpleasant.
How To Treat a Hypo
They need to be dealt with immediately. I’m a big believer that you should absolutely educate your family, friends and co-workers on what the symptoms are and how to help if you have one in their presence. I’ve never ever come across anyone who wasn’t willing to know about them. The majority of the time they’re happy to learn and listen. Explain the symptoms, what you need to eat/ drink and that you may not be acting yourself during this time.
It can only benefit you.
If you are experiencing one, stop what you’re doing and act straight away. Don’t worry what’s going on, this is important. You now need something to eat or drink and it’s well worth always having something on your person at all times just in case.
I use these (click on) Lucozade Tablets. They’re cheap, easy to carry and work very well.
Other examples are full fat sugary drinks like Coke, Pepsi, Fanta etc. Jelly Babies are a firm favourite with specialists. Fruit juice. You need to work out what’s best for you.
The reality is, you’ll sometimes just want to eat everything under the sun. There are a number of times where I have easily consumed upwards of 1500 calories during a hypo. It’s not smart, in fact it’s pretty irresponsible, it means your sugar levels will rocket up again and you’ll then have to bring them back down and you get in trouble. But just a heads up. This is how I and I know others have felt.
You’ll need to figure out what works best for you. What’s convenient. What you like. What’s effective.
After about 10-15 minutes of guzzling your little treat check your blood sugars to see your range. They should be getting back to normal. If they’re too high then you know you’ve consumed too much. Not high enough you may need a little more. You need to figure out, with time, what works for you.
Just a side note – I wouldn’t recommend eating/ someone giving you chocolate. There’s too much fat in the stuff and it takes longer for the body to extract the glucose from it meaning it’ll take far longer to recover. Sweets are a far better option.
Hypos can get really dangerous.
Diabetes UK recommends the following:
“What to do if you have a severe hypo. If you become unconscious you/ they must never try to give you food and drink by mouth – this could cause you to choke. If possible, they should place you in the recovery position (on your side with your head titled back) and phone an ambulance”.
A severe hypo is very uncommon but if you’ve drunk a lot of alcohol or taken way too much insulin your chances increase.
How To Help Yourself
A hypo may seem like nothing to others who aren’t aware of what’s going on but it can be really serious.
Always keep your “I Am a Diabetic” card (or similar) on you. This is what mine looks like and should be available on the NHS.
If you don’t have one – ask for one or make one in the mean time. It takes 10 minutes. I had one when I was first diagnosed along with the card above. It had my name on it, that I was a Type 1 Diabetic, if I was showing you this it meant I was having a hypo and needed fast acting sugar like a Coke. Do not give me chocolate. If I become unconscious call an ambulance immediately and do not attempt to feed me. And then emergency contact information (parents, family, spouse etc.).
This makes it far easier for people to know what to do if you need help. Don’t be ashamed to ask for it. It can be easy to confuse what is happening for you just being drunk or not with it.
Hypos in the Real World
Diabetes UK has the following information on Hypos in everyday life here: